Related Experiment Video
Updated: Aug 16, 2025

Author Spotlight: A Novel Protocol for Intracameral Injections to Enhance Precision in Rodent Ophthalmology
Published on: May 31, 2024
Immediate Adverse Events Following COVID-19 Vaccination in Australian Pharmacies: A Retrospective Review
Alexander T Gallo1, Lisa Scanlon2, Jade Clifford1
1Discipline of Pharmacy, School of Allied Health, University of Western Australia, Crawley 6009, Australia.
Background:
Four COVID-19 vaccines are approved for use in Australia: Pfizer-BioNTech BNT162b2 (Comirnaty), AstraZeneca ChAdOx1 (Vaxzevria), Moderna mRNA-1273 (Spikevax), and Novavax NVX-CoV2373 (Nuvaxovid). We sought to examine the type and management of immediate adverse events following immunisation (I-AEFI) after COVID-19 vaccination.
Methods:
Retrospective review of I-AEFI recorded between July 2021 and June 2022 in 314 community pharmacies in Australia.
Results:
I-AEFI were recorded in 0.05% (n = 526/977,559) of all COVID-19 vaccinations (highest: AstraZeneca (n = 173/161,857; 0.11%); lowest: Pfizer (n = 50/258,606; 0.02%)). The most common reactions were: (1) syncope, after the first dose of AstraZeneca (n = 105/67,907; 0.15%), Moderna (n = 156/108,339; 0.14%), and Pfizer (n = 22/16,287; 0.14%); and (2) Nausea/vomiting after the first dose of Pfizer (n = 9/16,287; 0.06%), Moderna (n = 55/108,339; 0.05%), and AstraZeneca (n = 31/67,907; 0.05%) vaccines. A total of 23 anaphylactic reactions were recorded (n = 23/977,559; 0.002%), and 59 additional I-AEFI were identified using MedDRA® terminology. Pharmacists primarily managed syncope by laying the patient down (n = 227/342; 66.4%); nausea/vomiting was managed primarily by laying the patient down (n = 62/126; 49.2%), giving water (n = 38/126; 30.2%), or monitoring in the pharmacy (n = 29/126; 23.0%); anaphylactic reaction was treated with adrenaline (n = 18/23; 78.3%) and n = 13/23 (56.5%) anaphylactic reactions were treated with the combination of: administered adrenaline, called ambulance, and laid patient down.
Conclusion:
The most commonly recorded I-AEFI was syncope after COVID-19 vaccination in pharmacy; I-AEFI are similar to those previously reported. Pharmacists identified and managed serious and non-serious I-AEFI appropriately and comprehensively.
Related Concept Videos
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...
Local Anesthetics: Adverse Effects
Once absorbed into the systemic circulation, local anesthetics can affect the organs that depend on the functioning of sodium...
Allergic Drug Reactions
Vaccinations
Pharmacokinetics: Overview
Allergic Reactions

